MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®; STIMULATOR, NERVE
Model Number 8229707
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4): ball tip 1mm probe, lot # 0211194199, manufactured date ¿ apr/28/2016, expiration date ¿ apr/26/2024, 510(k) # k934426, (b)(4).The product was returned for analysis.Device evaluation anticipated but not yet begun.
 
Event or Problem Description
It was reported that during a thyroidectomy procedure the emg tube and probe were not detecting nerves.This problem was noticed at the beginning of the surgery.There was no patient injury.
 
Additional Manufacturer Narrative
Analysis of emg tube (product number 8229707, lot number 0210611979) one un-sealed sample, part number 8229707, from lot number 0210611979 was received.Visually, there was no damage or anomalies in the construction of the device that would have resulted in the reported event: ¿the tube and probe were not detecting nerves / not responding.¿ the resistance of the electrodes from end to end shall be less than 200 ohms and the actual measurement of each circuit are as follows; red 22 ohms, red [w/white band] 19 ohms, blue 25 ohms, and blue [w/white band] 18 ohms.There were no open circuits and no out of specification condition of the main tube electrodes.There were no shorts between circuits and no intermittent behavior while manipulating the tube and wires.When viewed under magnification, there were no cracks in the electrode contacts.The electrode contacts / pads were aligned with the curvature of the tube and midline.Per the xvi a continuity test is performed prior to final packaging.The ifu provides contraindications and warnings that identify reasons why a user may experience reduced or eliminated emg responses to direct or passive neural stimulation such as; paralyzing agents / lubricants / sprays, neuromuscular fatigue from prolonged or repeated exposure to electrical stimuli, deep anesthesia, which may suppress neuroelectrical activity, insufficient contact between the electrodes and vocal cords due to misplacement or using a tube size that is too small, and displacement during the procedure when rotating, flexing, or extending the patient¿s head and neck.There was no fault found and no evidence of improper manufacturing, therefore manufacturing has been ruled out as a likely cause.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The device condition was in specification / performed as expected, as it relates to the complaint.Analysis of ball tip probe (product number 8225275, lot number 0210611979) one un-sealed sample, part number 8225275, from lot number 021119419 was received.There was no damage to the packaging to indicate a cause.Visually, there was no damage or anomalies in the construction of the device that would have resulted in the reported event.The probe was installed into a nim system and functionally tested at 1.0ma stimulating current with a 100uv threshold; there was a 1.02 stimulation return and a waveform / tone around 200uv indicating current delivery; the probe performed as intended.There was no fault found or evidence of improper manufacturing therefore has been ruled out as a likely cause.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.The ifu provides multiple reasons that will significantly reduce, if not completely eliminate, emg responses to direct or passive nerve stimulation as a result of use error.The device condition was in specification / performed as intended, as it relates to the complaint.(b)(4).
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received indicating that the system did not alert the user of the issue.There were no waveforms or alarms no matter where the probe detected.The surgeon did not try to reposition the emg tube.He gave up the tube and completed the surgery without the nim system.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - TRIVANTAGE®
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6156463
Report Number1045254-2016-00415
Device Sequence Number828104
Product Code ETN
UDI-Device Identifier00643169060791
UDI-Public00643169060791
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K112686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2019
Device Model Number8229707
Device Catalogue Number8229707
Device Lot Number0210611979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2016
Initial Date Received by Manufacturer 11/14/2016
Supplement Date Received by ManufacturerNot provided
Not provided
04/26/2017
Initial Report FDA Received Date12/08/2016
Supplement Report FDA Received Date01/19/2017
04/28/2017
09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1